Tennessee, 2016Damaging Winds in Tennessee, June 23 to 24, 2016
June 23 to 24, 2016 · NWS MRX · 5 events in 5 counties and zones
Severe thunderstorms formed along an outflow boundary during the early afternoon across the Ohio Valley and this boundary moved southeast across Southwest Virginia and Northeast Tennessee during the late afternoon into the evening hours. The storms moved into a weak to moderately unstable environment generating mostly wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms formed along an outflow boundary during the early afternoon across the Ohio Valley and this boundary moved southeast across Southwest Virginia and Northeast Tennessee during the late afternoon into the evening hours. The storms moved into a weak to moderately unstable environment generating mostly wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 6:09 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 23, 6:09 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
709 PM EDT THU JUN 23 2016
.AVIATION...
A line of thunderstorms currently north of the forecast area will
push south through the evening hours, resulting in periods of IFR
conditions at TRI and TYS. Low ceilings are expected in the moist
air across the north after midnight. Thunderstorm chances shift
further southeast for Friday. At this point, have left out the
mention of thunder at CHA. Will reassess for the 06Z package based
on newer model data.
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
EMH
Hazardous weather outlook, Jun 23, 2:20 PM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT THU JUN 23 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 PM EDT THU JUN 23 2016 /220 PM CDT THU JUN 23 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS EVENING AND TONIGHT...
SPOTTY EVENING CONVECTION...MAINLY N OF INTERSTATE 40...MAY INCLUDE
AN ISOLATED SEVERE CELL. HOWEVER...GREATER THREAT IS EXPECTED
OVERNIGHT WITH AN ORGANIZED CONVECTIVE COMPLEX MOVING SOUTHEAST OUT
OF KENTUCKY. ONCE AGAIN...THE BEST CHANCE FOR SEVERE WEATHER WITH
THIS COMPLEX WILL BE ALONG AND NORTH OF INTERSTATE 40. DAMAGING
WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. A
LOWER THREAT WILL EXIST FOR MARGINALLY SEVERE SIZED HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY
FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE
MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY
WILL BE FOR AREAS SOUTH OF INTERSTATE 40.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.
In the hours before
Special weather statement, Jun 23, 6:44 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT THU JUN 23 2016
VAZ002-240030-
WISE-
744 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WISE COUNTY...
AT 743 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTWOOD...
MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND AND ST. PAUL.
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8240 3689 8240 3688 8245
3703 8275 3704 8274 3705 8272 3712 8272
3715 8264 3720 8255
TIME...MOT...LOC 2343Z 300DEG 44KT 3721 8247
MJBLocal storm report, Jun 23, 8:11 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
911 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 E HONAKER 37.02N 81.96W
06/23/2016 RUSSELL VA 911 CALL CENTER
1 TREE DOWN EAST OF HONAKER
&&
MBLACKSpecial weather statement, Jun 23, 8:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT THU JUN 23 2016
TNZ012>014-240200-
CAMPBELL TN-SCOTT TN-CLAIBORNE TN-
915 PM EDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT...CAMPBELL AND
NORTHERN CLAIBORNE COUNTIES UNTIL 1000 PM EDT...
AT 914 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BLUE HERON TO CARPENTER. MOVEMENT WAS
SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...TAZEWELL...JACKSBORO...HARROGATE...JELLICO...
CARYVILLE...WINFIELD...ELK VALLEY...WHITE OAK...KETCHEN...ARTHUR...
CLAIRFIELD...ROYAL BLUE...FINCASTLE...INDIAN MOUNTAIN S.P....
POWELL RIVER PRESERVE AND CUMBERLAND GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EAST TENNESSEE.
LAT...LON 3651 8340 3642 8380 3643 8380 3642 8389
3643 8389 3639 8391 3640 8395 3638 8396
3630 8432 3660 8462 3658 8369 3660 8365
TIME...MOT...LOC 0114Z 313DEG 33KT 3661 8451 3674 8396
DGSSpecial weather statement, Jun 23, 8:16 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 PM EDT THU JUN 23 2016
VAZ008-240145-
WASHINGTON-
916 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND THE CITY OF
BRISTOL...
AT 916 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF ABINGDON...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...GLADE SPRING...DAMASCUS...KONNAROCK...
BENHAMS...HILANDER PARK...LINDELL...HOLSTON AND EMORY-MEADOW VIEW.
LAT...LON 3661 8163 3662 8192 3660 8193 3661 8225
3673 8229 3679 8213 3688 8179 3679 8170
3664 8162 3664 8161 3663 8161
TIME...MOT...LOC 0116Z 300DEG 27KT 3665 8182
MJBThunderstorm Wind, Hancock
- When
- June 23, 8:35 PM EST
- Where
- Hancock County, 0.89 mi NE of Sneedville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.540, -83.210
A few trees were reported down in the vicinity of Black Valley near highway 33 and highway 31.
Thunderstorm Wind, Hawkins
- When
- June 23, 8:56 PM EST
- Where
- Hawkins County, 0.89 mi NE of Church Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.530, -82.710
Two trees were reported down near Church Hill.
Thunderstorm Wind, Sullivan
- When
- June 23, 9:11 PM EST
- Where
- Sullivan County, 0.89 mi NW of Springdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -82.560
A tree was reported down in Kingsport while another was downed near Piney Flats.
Thunderstorm Wind, Morgan
- When
- June 23, 9:45 PM EST
- Where
- Morgan County, 0.89 mi SW of Mahan Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.160, -84.490
Several trees were reported down along highway 116.
Thunderstorm Wind, Knox
- When
- June 24, 12:07 AM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.970, -83.950
A few trees were reported down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 23, 201616 deaths · $41 million · 2 events
- Tornado and Flash Flooding in West Virginia, June 23 to 24, 20167 deaths · 2 injured · $121 million · EF1 · 69 events
- Wildfire in California, June 23 to 30, 20162 deaths · 1 event
- Damaging Winds in Indiana, June 23, 20161 death · $20,000 · 52 kt wind · 5 events
- Flash Flooding in Virginia, June 23, 20163 injured · $9.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 23, 2016$148,000 · 2.75 in hail · 37 events
- Flood and Damaging Winds in Tennessee, June 23 to 24, 2016$271,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Winds in Kentucky, June 23, 2016$123,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, June 23, 2016$97,000 · 1 in hail · 9 events
- Damaging Winds in Kentucky, June 23, 201650 kt wind · 39 events
- Damaging Winds in Kentucky, June 23, 2016$37,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, June 23, 2016$25,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634911, 634923, 634914, 634917, 634918.